Alert archive / Nebraska / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 2, NWS Hastings, NE

April 1, 20255 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Apr 1, 2025, 7:03 PM CDT for 5 counties in Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2025, 7:03 PM CDT (00:03 UTC)
Expired
Apr 1, 2025, 7:45 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE

The radar

The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
559 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 6:12 PM CDT, 51 minutes earlier. Its key messages:

  • Thunderstorms still possible (50-60%) late this afternoon into the evening hours. Marginally severe storms primarily possible east of Hwy 281.
  • Cooler after today. Temperatures rebounding for the start of the next work-week.
  • Various other precipitation chances Thursday through Saturday as number of disturbances move across the Central Plains.
Area forecast discussion, Apr 1, 6:12 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
612 PM CDT Tue Apr 1 2025

.KEY MESSAGES...

- Thunderstorms still possible (50-60%) late this afternoon into
  the evening hours. Marginally severe storms primarily
  possible east of Hwy 281.

- Cooler after today. Temperatures rebounding for the start of
  the next work-week.

- Various other precipitation chances Thursday through Saturday
  as number of disturbances move across the Central Plains.

&&

.DISCUSSION...
Issued at 220 PM CDT Tue Apr 1 2025

The primary concern with this forecast is the thunderstorm
potential this afternoon and evening. As of 2pm, there is
clearing across much of area from Cambridge, NE to Franklin, NE
and south across much of north central Kansas. Temperatures are
in the 60s and some are pushing 70. The surface low is in far
northeast Kansas near/along the Colorado border.

As this system begins to eject eastward the surface low is
expected to slide eastward. The triple point is expected to
traverse the area and will be a focus for thunderstorm
development during the afternoon and evening hours. This being
said, the amount of instability the will be present for
thunderstorms across south central Nebraska and portions of
north central Kansas is not overly high. 50 degree dewpoints are
just pushing into south central Kansas, and while the strong
winds will do quick work, the amount of moisture present is
lacking. The latest SPC meso analysis indicates MUCAPE at 2pm of
500 J/Kg along the southeastern Kansas/Oklahoma border. The
primary concern for severe thunderstorms look to erupt along the
cold front as it intersects the moisture in central and eastern
Kansas. That being said, as the dryline/cold front move across
northern Kansas and south central Nebraska, most guidance
indicate the potential for thunderstorm development. The
NAM/NAMNest is much more robust with the return moisture than
the HRRR and thus more instability. While the latest 18z run of
the HRRR indicates that there could be thunderstorms develop as
the triple point moves through, I believe most of this activity
will be weaker and marginally severe at best with CAPE between
500-800 J/Kg. Shear is not in question though, with 60-70 kts
bulk shear present. If the moisture return can get get far
enough north, then the best chance for stronger to severe storms
resides along and east of Hwy 281, but again, I repeat from
above, the best potential for the strongest storms resides to
the south west of us.

Beyond the thunderstorm potential, today, we still have a risk
for critical fire danger, this primarily is in north central
Kansas and nearby southern Nebraska counties. The dry air will
punch into the region dropping relative humidity values into the
teens with strong southwesterly winds. This combo will be
present for a few hours later this afternoon, and any fire that
develops could get out of control quickly.

This upper level system will eject to the east/northeast with
the main trough still residing across the intermountain west
until it pushes across the area over the weekend. During that
time, a few small disturbances will move northeast and impact
the area before the main system to our north moves across the
area, kicking the larger trough eastward. The small disturbances
will bring chances for precipitation for later in the week, but
the next best chance will be ahead of the system coming through
on Saturday.

Temperatures - Today is the warmest day for most, with
temperatures steadily dropping each day through Saturday where
they bottom out before warming quickly into the start of the
work-week.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 605 PM CDT Tue Apr 1 2025

For KGRI/KEAR Airports:

Showers/thunderstorms and sub-VFR conditions are all possible at
both terminal sites through this TAF period...mainly now through
early-mid morning on Wednesday. Ceilings are currently VFR, but
models continue to show the potential for lowering bases with
time, bottoming out after midnight tonight into the early
morning hours. Currently have VFR conditions returning during
the afternoon hours, but that may be optimistic. Winds are
currently easterly at both sites, but direction will turn more
northerly with time this evening, with more WNW winds expected
in the early morning hours, then more westerly through the
daytime hours. There will be a relative lull in speeds through
the evening and at least part of the overnight hours...but gusty
conditions will returning around sunrise, lasting through the
rest of the period.

&&

.FIRE WEATHER...
Issued at 220 PM CDT Tue Apr 1 2025

Critical fire weather conditions are still possible this
afternoon where the dryline pushes through and strong
southwesterly winds are present. This is expected to be present
for a few hours later this afternoon into the early evening
hours before wind change directions to the northwest and
relative humidities increase.

Near-critical fire weather conditions are expected Wednesday
across much of the area primarily along and south of I-80 into
northern Kansas. Breezy westerly winds will be present with relative
humidity values in the 20-30% range.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Red Flag Warning until 8 PM CDT this evening for NEZ082-083.
KS...Red Flag Warning until 8 PM CDT this evening for KSZ005-017.

&&

DISCUSSION...Billings Wright
AVIATION...ADP
FIRE WEATHER...Billings Wright
Hazardous weather outlook, Apr 1, 2:34 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
234 PM CDT Tue Apr 1 2025

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
234 PM CDT Tue Apr 1 2025

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There are several weather concerns today into this evening for
various parts of our forecast area, including strong south winds,
a risk for severe thunderstorms, critical fire weather
conditions, and perhaps also reduced visibility from blowing
dust. More details follow by topic.

- Strong south winds during the daytime:
Out ahead of a strong low pressure system, southerly winds
sustained at least 25 to 35 MPH, and gusts of at least 40 to 45
MPH will be common across much of our area.

- Potentially critical fire weather conditions this afternoon into
  early evening in southwestern counties:
As winds turn more southwesterly behind a dryline arriving this
afternoon, increasingly-warm and dry air will invade mainly
southwestern areas. A Red Flag Warning has been issued for Furnas, Harlan,
Phillips and Rooks counties from 2 to 8 PM, as these counties are
most favored to observe both wind gusts over 25 MPH, and also
relative humidity as low as 20 to 25 percent.

- Severe thunderstorm potential this afternoon and evening:
Primarily between 3 PM and Midnight, at least isolated to
scattered thunderstorms will develop over various parts of our
area, and track generally east with time...at least a few of which could
be severe. The initial storms are expected to develop in counties
west of Highway 281, but the overall-greatest coverage of storms
should eventually favor counties east of Highway 281, especially
this evening. The majority of our area is currently assigned a
Marginal Risk for severe storms, although a Slight Risk includes a
few of our far southeastern counties around Hebron and Beloit.
The main hazards with any severe storms appear to be hail up to
around ping pong ball size and wind gusts to around 60 MPH.
Although a brief tornado cannot be totally ruled out within mainly
our far southeastern counties this evening, the primary tornado
threat should focus slightly southeast of our forecast area
altogether.

- Potential blowing dust and reduced visibility:
Although of lower confidence than the other weather concerns, it
is possible that blowing dust could become concentrated enough
this afternoon into early this evening to cause reduced
visibility, primarily behind the dryline where winds will turn
southwesterly first. Should this occur, it would be most favored
within some of our southwestern counties such as Furnas, Harlan,
Franklin, Phillips, Smith, Rooks and Osborne.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

- At least near-critical fire weather conditions Wednesday:
On Wednesday afternoon, at least near-critical fire weather
conditions are likely, primarily within Nebraska counties south of Interstate
80 and down into north central Kansas. These areas are most
favored to observe both westerly winds gusting at least 20 to 30
MPH, and also relative humidity at least as low as 20 to 25
percent. Should any outright-critical conditions develop for a few
hours, this would mainly favor north central Kansas.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any thunderstorm-related severe
weather this afternoon and evening, particularly hail at least 1
inch in diameter, wind gusts around 60 MPH or higher, and any
potential damage.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Apr 1, 6:38 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
638 PM CDT Tue Apr 1 2025

NEZ061-073-020000-
Buffalo NE-Phelps NE-
638 PM CDT Tue Apr 1 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PHELPS AND
SOUTHWESTERN BUFFALO COUNTIES THROUGH 700 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm over
Odessa, or 7 miles west of Kearney, moving northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kearney and Riverdale around 640 PM CDT.

This includes Interstate 80 between mile markers 258 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4062 9930 4070 9937 4095 9906 4078 9890
TIME...MOT...LOC 2337Z 232DEG 52KT 4070 9923

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Stump
Special weather statement, Apr 1, 6:54 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
654 PM CDT Tue Apr 1 2025

NEZ047-048-062-020015-
Merrick NE-Howard NE-Hall NE-
654 PM CDT Tue Apr 1 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MERRICK...
SOUTHEASTERN HOWARD AND NORTHEASTERN HALL COUNTIES THROUGH 715 PM
CDT...

At 653 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Libory, or near Grand Island, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  St. Libory around 700 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4093 9839 4101 9848 4124 9828 4110 9802
TIME...MOT...LOC 2353Z 226DEG 44KT 4102 9836

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Stump

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 7:04 PM CDTSpecial Weather StatementGIDBuffalo26 min
Apr 1, 7:15 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard30 min
Apr 1, 7:25 PM CDTSpecial Weather StatementGIDSherman35 min
Apr 1, 7:33 PM CDTSpecial Weather StatementGIDPolk27 min
Apr 1, 7:43 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDHall, Hamilton, Howard, Merrick, Nance47 min
Apr 1, 7:57 PM CDTSpecial Weather StatementGIDGreeley33 min
Apr 1, 7:59 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDHall, Hamilton, Howard, Merrick, Polk, York46 min
Apr 1, 8:20 PM CDTSpecial Weather StatementGIDFillmore40 min
Apr 1, 8:28 PM CDTSpecial Weather StatementGIDSherman17 min
Apr 1, 8:30 PM CDTSpecial Weather StatementGIDBuffalo15 min
Apr 1, 8:33 PM CDTSpecial Weather StatementGIDPolk27 min
Apr 1, 8:37 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Sherman23 min
Apr 1, 8:40 PM CDTSevere Thunderstorm WarningGIDMerrick, Nance, Polk35 min
Apr 1, 8:48 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley42 min
Apr 1, 9:06 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman24 min
Apr 1, 9:14 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick, Nance46 min
Apr 1, 9:15 PM CDTSevere Thunderstorm WarningGIDThayer30 min
Apr 1, 9:18 PM CDTSpecial Weather StatementGIDGreeley27 min
Apr 1, 9:25 PM CDTSpecial Weather StatementGIDBuffalo20 min
Apr 1, 9:31 PM CDTSpecial Weather StatementGIDHoward14 min
Apr 1, 9:41 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Howard, Sherman49 min
Apr 1, 9:58 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick, Nance47 min
Apr 1, 7:52 PM CDTSpecial Weather StatementGIDMitchell38 min
Apr 1, 7:54 PM CDTSpecial Weather StatementGIDMitchell36 min
Apr 1, 8:33 PM CDTSpecial Weather StatementGIDMitchell27 min
Apr 1, 8:44 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell16 min
Apr 1, 9:17 PM CDTSpecial Weather StatementGIDMitchell28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.